Jump to content
  • 0

Issues caused from RX Medication


2W1_Socal

Question

After my spinal fusion, I was Rx the medication Cymbalta. This was supposed to help with my nerve pain and from the depression from the surgery. I took the medication for around a year and noticed that I had a lot of side effects (fatigue, headaches, brain snaps, and overall feeling something wasn't right)

I tried to decrease from 60mg down to 30mg to wing myself off and this caused me to fall into a major depression, and feel like I was having a constant hangover.  This lasted for weeks and I ended up missing around 11 weeks of work. during this time, I had to slowly decrease the dose to eventually overcome the dependency my body had built up to it. (It was one of the hardest things I've ever gone through). Now I am completely off the medication. 

My question is, would I be able to file a claim for 100% during the time I was off work? I have a service connection to my lower back and was in bad shape during the time off from work. Bed rest 100% of the time because of the effects of the withdrawals. 

Link to comment
Share on other sites

4 answers to this question

Recommended Posts

  • 0

Did you file for and get temporary 100% after your surgery?  Depending on the surgery you had, and the results, I believe you could possibly be entitled for a temporary 100% benefit for 5 months, if you file a claim for it with the appropriate documentation (mainly the Surgery Report).  Of course that is only if you're already SC for whatever caused the surgery.  

As far as the side effects of the medication, getting any compensation out of the VA for a temporary problem that is now resolved might be like pulling hen's teeth.  VA disability compensation is not set up for what is considered "acute and transitory" symptoms, such as a short-term bout of depression or other temporary symptoms you're reporting here.

There may be a slim possibility of filing an "1151" claim, it's not a subject that I pretend to know much about, but it might apply in your case.  It is basically a claim for problems caused by improper treatment or malpractice, etc.  It also seems unlikely that you'd have an 1151 claim, because treating nerve pain and depression with Cymbalta is common.  (I take it for exactly those issues.)  There is information about the 1151 approach in these forums, just have to see what you can find that might apply.

However, reading over your post again, I have questions:   Did you have a medical professional that evaluated the side effects you experienced, and evidence that they were caused by the Cymbalta?  Did the doctor who prescribed it tell you to wean yourself, and why and how you should do that?  Did a medical professional diagnose the depression and blame it on the Cymbalta?  And do you have all of that in written opinions or in your medical records?  Without diagnosis and nexus opinions from qualified medical professionals, there's not much for the VA claims folks to work with.   

Hopefully others will chime in with their knowledge about problems like yours.  Hope your back and everything else is getting better.  Two years ago, I had a 4-level lumbar fusion (TLIF with laminectomy and lots of titanium hardware), so I feel your pain.   I filed for and received temporary 100% at the time, and got paid 5 months of it with SMS (S).  (Since then, I've been granted TDIU and SMC (S) back to 2009, that's another story).  Best of luck with your claim.

Edited by acesup (see edit history)
  • Like 1
  • Thanks 1
Link to comment
Share on other sites

  • 0
  • Moderator

Good answer, Acesup!  

   I, too, have his questions.  

    However, I do have doubts, but suggest you go for it anyway.  Temp 100 percent is a convalescent from surgery, not a short term disability because you could not work a while.  You could (probably) still apply for convalescent 100 percent while recovering from surgery, and it may fly if the surgery was SC.  

Link to comment
Share on other sites

  • 0
  • Moderator

Good answer, Acesup!  

   I, too, have his questions.  

    However, I do have doubts, but suggest you go for it anyway.  Temp 100 percent is a convalescent from surgery, not a short term disability because you could not work a while.  You could (probably) still apply for convalescent 100 percent while recovering from surgery, and it may fly if the surgery was SC.  

Link to comment
Share on other sites

  • 0
3 hours ago, acesup said:

Did you file for and get temporary 100% after your surgery? 

However, reading over your post again, I have questions:   Did you have a medical professional that evaluated the side effects you experienced, and evidence that they were caused by the Cymbalta?  Did the doctor who prescribed it tell you to wean yourself, and why and how you should do that?  Did a medical professional diagnose the depression and blame it on the Cymbalta?  And do you have all of that in written opinions or in your medical records?  Without diagnosis and nexus opinions from qualified medical professionals, there's not much for the VA claims folks to work with.   

 

Thanks for through answer @acesup

 

Yes, after my surgery, was given only 3 months temporary 100% and given a rating increase from 20% to 60%. Filed all my medical records for 3 years of treatments + surgery records. They did backdate from the date of surgery and not the date, I opened the claim for an increase, which was nice. 

I have everything on file and even opened a claim with my job through MetLife where it describes why I had to miss work, and what the problems where.

My doctor had me slowly wing off cymbalta in increments. Went from 60mg down to 50..40..30.. 20.. 0 and one hell of a roller coaster ride on the way down. 

Now I am dealing with the nerve pain and having a really hard time. Submitted for an increase for Siatic and new claim for Major Depression & Anxiety with Nexus. 

  • Like 1
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Answer this question...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



×
×
  • Create New...

Important Information

{terms] and Guidelines